Caffeine-related fatal heart disturbance
September 6, 2001 - Doctors from Western Australia report that a 25-year-old woman died of a heart rhythm upset after drinking a "natural" health food product containing guarana. The woman collapsed soon after finishing a bottle of drink containing guarana and ginseng, and could not be revived. She had previously seen her family doctor about palpititations (odd chest sensations) and had been told to stop drinking coffee. Later blood tests showed extremely high caffeine levels in her blood. Guarana seeds contain high levels of caffeine, which can interfere with normal heart rhythm. In this case, the patient was probably more sensitive to the effects of caffeine. The level in her bloodstream was equivalent to drinking approximately 20 cups of coffee. The product associated with the death of this patient was withdrawn from the market but others containing guarana remain available. The heart condition in this patient occurs in about one in forty people.
Consumers need to be extremely cautious about drinking or eating off-the-shelf products that promise weight loss, increased energy, or enhanced athletic performance, advise experts with the California Poison Control System (CPCS).
"In early April, the death of a woman in Southern California allegedly was linked to her use of a product containing several stimulants known to increase heart rate and blood pressure. Since news of that tragedy, we have received several calls about these types of products, which are often sold as 'dietary supplements' or 'metabolic enhancers'," said Christine Haller, MD, a consultant with CPCS and a fellow in medical toxicology at UC San Francisco and the SF Veterans Affairs Medical Center.
"People should not assume that any dietary supplement is safe just because it is labeled 'natural' or 'herbal,'" she said. "Many contain active ingredients that can be dangerous to certain individuals because of their current health condition or because of medications they are taking. Any person considering using one of these products should consult a physician first."
Since January 1, CPCS has been monitoring its calls about adverse reactions associated with dietary supplements as part of a nationwide multi-center trial. Haller is collaborating on the study with Kent Olson, MD, a CPCS medical toxicologist and UCSF professor of pharmacy, medicine, and pediatrics. Many of these products are marked "thermogenic" and marketed with claims of being able to alter one's metabolism, according to Haller. Product ingredients often include ma huang, a Chinese herbal product that contains the drug ephedrine, and guarana, a plant seed that contains caffeine.
"The combination of ephedrine and caffeine is known to cause increased heart rate and blood pressure, as well as nervousness, insomnia, nausea, and vomiting," said Haller. "Adverse effects related to products that contain ephedrine have included stroke, heart attack, seizures, and even death." Olson emphasized that consumers need to be aware that dietary supplement products are considered neither food nor drugs from a legal standpoint. "Therefore, they are not regulated by the Food and Drug Administration. Manufacturers are solely responsible for product quality, and toxicity may be related to product impurities, contaminants, or high levels of active ingredients," he said.
CPCS is under the administration of the UCSF School of Pharmacy and serves all 33 million California residents.
The CPCS toll-free hotline service has four sites across the state: Valley Children's Hospital in Fresno, UC Davis Medical Center in Sacramento, UC San Diego Medical Center, and the UCSF-affiliated San Francisco General Hospital.
The statewide number to call in the event of a poison emergency is 1-800-876-4766 (1-800-8-POISON).
Copyright © 2004-2013 Hans van Rijsse. All rights reserved.